Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


High Cholesterol and Triglycerides
May 2, 2007

Hello,

Thank you for the work you do. I have a question about lowering cholesterol. I have been on HIV meds for almost two years. I started on Truvada/Sustiva and recently switched to Atripla. They have been working very well to control my HIV. My cholesterol was tested recently and both the LDL and triglycerides were high. Fortunately, the HDL was in a good range. I believe this elevation is due more to recent diet than meds. After discussing it with my doctor, we decided that I would try adjusting my diet and exercise before starting any statin drugs. I have been focusing on eliminating trans fat and limiting saturated fat in my diet and increasing the amount of exercise I get daily. I know it has been suggested that fish oil supplements can help lower triglycerides - are these safe with HIV meds and how much should I take. Also, I have heard that red yeast rice can help lower cholesterol. Do you have any information as to whether this is safe to take with HIV meds? I would like to avoid cholesterol medication if at all possible. Thank you for your help.

Response from Dr. Henry

Diet, exercise, and fish oil supplements (often in doses of omega 3 fish oil @ 2-4 grams/day can be helpful in lowering elevated triglyceride levels in persons with HIV infection. KH



Previous
Facial flushing
Next
Which sleep aid to use?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement